Ohio, 2010

Damaging Wind in Ohio, April 25, 2010

April 25, 2010 · NWS IWX · 1 event in 1 county or zone

Low pressure was moving from Illinois into Indiana during the afternoon and evening hours. An unstable atmosphere was in place ahead of the low, allowing for showers and thunderstorms to develop, mainly across northwestern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Low pressure was moving from Illinois into Indiana during the afternoon and evening hours. An unstable atmosphere was in place ahead of the low, allowing for showers and thunderstorms to develop, mainly across northwestern Ohio. One storm moved through Henry county, producing some damage in the Napoleon area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 25, 12:42 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 25, 12:42 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 PM EDT SUN APR 25 2010

.AVIATION...
OCNL -RA WILL CONTINUE TO PLAGUE TAF SITES THROUGH THE NIGHT AS
SLOW MOVING LOW PRESSURE SLIDES JUST SOUTH OF KFWA. MVFR VSBY AND
IFR CIGS ARE POSSIBLE BY THE EARLY OVERNIGHT HOURS CONTINUING
UNTIL MONDAY MORNING. WINDS BACKING TO NORTH 10-15 KNOTS TONIGHT AS
DRYING SLOWLY BEGINS IN THE NORTHWEST BY END OF TAF PD...BUT CIGS WILL
REMAIN MVFR UNTIL CLEARING MOVES IN LATER IN THE DAY.

&&

.PREV DISCUSSION... /ISSUED 1106 AM EDT SUN APR 25 2010/

UPDATE...
QUICK UPDATE TO REFRESH WORDING BUT NO MAJOR CHANGES AS FORECAST
IS ON TRACK WITH CATEGORICAL POPS STILL IN PLACE AREA-WIDE FOR
THIS AFTERNOON. LL THETA-E ADV WHICH SUPPORTED MORNING
THUNDERSTORM DEVELOPMENT IS BEING REPLACED BY ONCOMING
DEFORMATION IN SOUTHERN AREAS. THUS PDS OF RAINFALL EXPECTED WITH
A DIMINISHING THUNDER CHANCE IN THE WEST AS WELL AS SOUTH OF
REMAINING CONVECTIVE BANDS LIFTING NORTH INTO MICHIGAN...THOUGH
FAR EASTERN AREAS COULD STILL SEE FURTHER CONVECTIVE DEVELOPMENT
OVER THE NEXT COUPLE OF HOURS.

PREV DISCUSSION... /ISSUED 354 AM EDT SUN APR 25 2010/

SHORT TERM...

TODAY THROUGH MONDAY NIGHT

ANOMALOUSLY DEEP CUT OFF UPPER VORTEX AND ASSOCIATED 984MB SFC
REFLECTION CENTERED OVER WESTERN IL...CONTINUES ITS SLOW TREK EAST
THIS MORNING. THIS SYSTEM HAS SUPPORTED PERIODS OF SHOWERS AND
THUDNERSTORMS OVER MUCH OF THE REGION LAST EVENING WITH A TEMPORARY
LULL IN ACTIVITY AS THE SYSTEM/S IMPRESSIVE DRY SLOT IS OVER THE
REGION. MID AND LL DRYING IS SO COMPLETE...THAT SKIES HAVE ACTUALLY
CLEARED OVER THE MAJORITY OF THE FA. TEMPS REMAIN ON THE MILD SIDE
WITH GENERALLY 50S THE NORM. TODAY/S FORECAST HIGHLIGHT WILL BE THE
GRADUAL EASTWARD ADVECTION/PROPAGATION OF THE DEEP UPPER LOW AND ITS
EFFECTS ON THE LOCAL WEATHER. FORECAST MODELS ARE PRETTY MUCH ALL ON
THE SAME PAGE PER DETAILS IN THE PERIOD...AND HAVE USED A PLETHORA
OF GUIDANCE WITH NO STRONG RELIANCE ON ANY ONE SOLUTION. SYNOPTIC
EVOLUTION WILL FEATURE AN EASTWARD SHIFT OF THE SFC CYCLONE AND
UPPER VORT MAX...WITH LL CONVERGENCE INCREASING OVER THE FA INTO THE
AFTERNOON...SUPPORTING AN INCREASE IN PRECIP CHANCES ONCE AGAIN.

TODAY...DRY SLOTTING WILL GIVE WAY TO INCREASING CLOUDS AND SHOWERS
THIS MORNING AS LARGE SCALE LIFT INCREASES OVER THE REGION GIVEN A
FILLING CYCLONE. A RELATIVELY WARM AND MOIST BL UNDER COOLING MID
LEVEL T/S WILL CONTINUE TO SUPPORT A CONVECTIVE RESPONSE TODAY AHEAD
OF THE SFC LOW. EXPECTING AREAL COVERAGE OF SHOWERS /WITH A FEW
THUNDERSTORMS/ TO INCREASE INTO THE AFTERNOON AS A SUSTAINED LL
THETA-E RIDGE RESIDES OVER THE FA PER PROLONGED SE FLOW. BUFR PROGS
INDICATE AT BEST 400-500 J/KG OF SB CAPE IN THE EAST...SUPPORTIVE OF
A FEW HEAVIER CELLS...POSSIBLY PEA SIZED HAIL. WRAPPED UP
DEFORMATION ZONE IS EXPECTED TO ENTER THE REGION BY
AFTERNOON...UNDER THE VERTICALLY STACKED OCCLUDING SYSTEM.
ISENTROPIC UPGLIDE AS HIGHLITED IN NAM/GFS 295-300K CHARTS INDICATES
SUSTAINED LL LIFT THROUGH MUCH OF THE AFTERNOON AND EVENING
PERIOD...WITH PRECIP EXPECTED. HIGHS WILL GENERALLY BE CONFINED TO
THE UPPER 50S NW TO THE LOWER 60S ELSEWHERE...GIVEN INCREASING CLOUD
COVER AND RAIN.

TONIGHT...SLOW MOVING UPPER IMPULSE WILL CONTINUE ITS SLOW TRACK
EAST WITH RAIN EXPECTED OVER MUCH OF THE FA. HAVE INTRODUCED A
WANING TREND IN PRECIP CHANCES FROM THE NW...IN LINE WITH GUIDANCE
GIVEN THE ADVECTION OF DRIER AIR INTO THE REGION AND LOSS OF LIFT.
CAA IN REPONSE TO BACKING LL FLOW WILL SUPPORT COOLER THERMAL FIELDS
TONIGHT..WITH 40S EXPECTED FOR LOWS...POSSIBLY AROUND 50 FAR SE.

MON...THE SYSTEM WILL CONTINUE TO ADVECT/PROPAGATE EAST WITH PRECIP
CHANCES DIMINISHING NW-SE. HAVE ALSO INTRODUCED DECREASING CLOUDS
ACROSS THE NORTH PER VERY DRY NORTHERLY FLOW. DO EXPECT CLEARING
MONDAY NIGHT FOR THE ENTIRE FA. COOLER THERMAL FIELDS IN LINE WITH
H85 T/S DROPPING TO AROUND 4C WILL SUPPORT HIGHS ONLY IN THE  LOW
60S WHERE INSOLATION IS MAXIMIZED. SE AREAS ARE EXPECTED TO HOLD ONTO
THE CLOUD COVER AND PREFERRED TO KEEP TEMPS COOLER THERE...WITH 50S
EXPECTED. TEMPS AROUND LIMA MAY ACTUALLY END UP BEING COOLER THAN
CURRENTLY FORECAST NUMBERS GIVEN LINGERING LL SATURATION. ANOTHER
FAST SE MOVING SYSTEM WILL PASS SW OF THE AREA MONDAY
NIGHT...SUPPORTING MID AND HIGH CLOUDS INTO PORTIONS OF THE REGION.
SFC PRESSURE REPONSE FROM THIS SYSTEM WILL LIKELY SUPPORT MIXED LL
FLOW THROUGH THE NIGHT. HOWEVER...IF DECOUPLING DOES OCCUR IN THE
NORTHERN FA...FROST WOULD BE A POSSIBILITY...ESPECIALLY GIVEN
DEWPOINTS CRASHING INTO THE LOWER 30S UPPER 20S.

LONG TERM...
SFC RIDGING BLDS SWD ACRS THE LAKES IN WAKE OF DEPARTING STG CYCLONE
OF NR TERM. CAA WING DEEPENS TUE AND READILY NOTED IN MOS TEMP
TRENDS INCLUDING TUE NIGHT. THUS GIVEN PROXIMITY OF SFC RIDGE AXIS
AND XPCD IDEAL DECOUPLING...INTENSE RADIATIONAL COOLING XPCD
W/WIDESPREAD FROST CWA WIDE AND INCLUDING ANOTHER POTENTIAL FREEZE
NW HALF. TOO EARLY YET FOR HEADLINES BUT WILL ADD MENTION IN HWO LTR
THIS AM.

OTHERWISE SFC RIDGE QUICK TO SHIFT EWD WED W/RTN FLW DVLPG IN
EARNEST ON THU. STG WAA WILL ABRUPTLY JUMP TEMPS BACK WELL ABV
NORMAL THU...AND LASTING WELL INTO NXT WEEK AS DEEP SEATED NEG PNA
DVLPS ACRS THE CONUS. MED RANGE GUIDANCE HAD DIVERGED CONSIDERABLY
W/00Z RUN IN DETAILS OF ACTIVE FNTL ZONE BTWN RENEWED DEEP WRN
TROUGH/ERN RIDGE. ESSENTIALLY THREW OUT LTR PORTION OF OP GFS PER
GROWING DISCORD AMG GEM/UKMET/ECMWF CLUSTERED SOLUTION AND FVRD
DETAILS OF MORE RELIABLE ECMWF WHICH HELD W/PRIOR CONTINUITY AND
HOLDS TROUGHING BACK ACRS THE SWRN US THROUGH THE PD. EWD PLACEMENT
OF SFC FNTL ZONE QUITE UNCERTAIN BUT PREV POP INCLUSION FOR DY6-7
STILL FITS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 PM EDT MONDAY
     FOR LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...T
AVIATION...LUD
Hazardous weather outlook, Apr 25, 2:59 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 AM EDT SUN APR 25 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
359 AM EDT SUN APR 25 2010 /259 AM CDT SUN APR 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH LOCALLY HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD FROST IS EXPECTED TUESDAY NIGHT WITH SUB FREEZING
TEMPERATURES POSSIBLE IN OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-260900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
359 AM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS TO SMALL CRAFT WILL DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS TO SMALL CRAFT WILL CONTINUE ON MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Apr 25, 8:41 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
941 AM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             HUDSON                  41.53N  85.08W
04/25/2010  M0.50 INCH       STEUBEN            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000412

SKIPPER
Special weather statement, Apr 25, 10:20 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1120 AM EDT SUN APR 25 2010

OHZ002-251545-
FULTON OH-
1120 AM EDT SUN APR 25 2010

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DELTA...OR 7 MILES NORTHEAST OF WAUSEON...
MOVING NORTH AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OAKSHADE AND ASSUMPTION...
  SEWARD AND LYONS...
  DENSON AND METAMORA...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4149 8388 4149 8419 4172 8419 4172 8388
TIME...MOT...LOC 1519Z 180DEG 19KT 4163 8404
Special weather statement, Apr 25, 10:36 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1136 AM EDT SUN APR 25 2010

INZ007-MIZ080-081-OHZ001-251600-
BRANCH MI-HILLSDALE MI-STEUBEN IN-WILLIAMS OH-
1136 AM EDT SUN APR 25 2010

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG THUNDERSTORMS OVER FAR NORTHWEST OHIO NEAR
MONTPELIER...MOVING NORTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PIONEER...
  ALVORDTON...BRIDGEWATER CENTER AND NETTLE LAKE...
  LAKE SENECA AND YORK...
  WALDRON AND CLEAR LAKE...
  BETZER...CAMDEN AND MONTGOMERY...
  RANSOM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4171 8436 4171 8439 4159 8437 4144 8439
      4144 8477 4152 8480 4153 8479 4154 8481
      4208 8505 4207 8436
TIME...MOT...LOC 1534Z 184DEG 24KT 4162 8452
Local storm report, Apr 25, 10:40 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             2 SE MONTPELIER         41.56N  84.58W
04/25/2010  M0.25 INCH       WILLIAMS           OH   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000413

SKIPPER

The radar

The Northern Indiana radar (KIWX), 129 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
April 25, 1:15 PM EST to 1:16 PM EST
Where
Henry County, 1.25 mi WSW of Napoleon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.370, -84.150

A local television station reported several trees were uprooted in the Glenwood Cemetery. Some of the grave markers were moved.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222612.